Alert archive / California / Flash Flood Warnings in 2018
Flash Flood Warning 5, NWS San Diego, CA
NWS San Diego, CA issued this flash flood warning at Jul 11, 2018, 11:29 AM PDT for San Bernardino County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 11, 2018, 11:29 AM PDT (18:29 UTC)
- Expired
- Jul 11, 2018, 2:30 PM PDT
- In force
- 3 hr
- Issued by
- NWS San Diego, CA
- Area
- Storm-based polygon
- Flood severity
- None
County San Bernardino County, CA
The radar
The Santa Ana Mts radar (KSOX), 77 km from the middle of the area, began a volume at 18:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 82 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 6.5 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1434 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- 24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
719
WGUS56 KSGX 111829
FFWSGX
CAC071-112130-
/O.NEW.KSGX.FF.W.0005.180711T1829Z-180711T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Diego CA
1129 AM PDT WED JUL 11 2018
The National Weather Service in San Diego has issued a
* Flash Flood Warning for...
San Bernardino County in southern California...
* Until 230 PM PDT
* At 1126 AM PDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding will likely begin
shortly.
* Some locations that will likely experience flooding include...
San Bernardino, Redlands, Yucaipa, Big Bear City, Mount San
Gorgonio, Forest Falls, Lake Arrowhead, Highland, Big Bear Lake,
Running Springs, Angelus Oaks, Hwy 18 Between Running Springs And
Skyforest, Hwy 38 Between Yucaipa And Onyx Summit, Hwy 18 Between
Running Springs And Big Bear, Seven Oaks, Skyforest, Baldwin Lake,
Mentone, Highway 330 Between San Bernardino And Running Springs
and Hwy 18 Between Baldwin Lake And Lucerne Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry arroyos is likely. The heavy rains
will likely trigger rockslides, mudslides and debris flows in steep
terrain, especially in and around these areas.
&&
LAT...LON 3436 11683 3421 11677 3407 11678 3404 11714
3421 11722 3434 11716
$$
Small2 follow-up statements
244
WGUS76 KSGX 112015
FFSSGX
Flash Flood Statement
National Weather Service San Diego CA
115 PM PDT WED JUL 11 2018
CAC071-112130-
/O.CON.KSGX.FF.W.0005.000000T0000Z-180711T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
115 PM PDT WED JUL 11 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 230 PM PDT FOR SAN
BERNARDINO COUNTY...
At 103 PM PDT, Doppler radar indicated thunderstorms continuing to
produce heavy rain across the warned area. In the past hour and a
half radar indicates that over an inch and a half of rain has fallen
over much of the warned area. Highway 18 between Snow Valley and Big
Bear Dam is closed due to numerous rock slides.
Some locations that likely will experience flooding or have already
had flooding include...
San Bernardino, Redlands, Yucaipa, Big Bear City, Mount San
Gorgonio, Forest Falls, Lake Arrowhead, Highland, Big Bear Lake,
Running Springs, Angelus Oaks, Hwy 18 Between Running Springs And
Skyforest, Hwy 38 Between Yucaipa And Onyx Summit, Hwy 18 Between
Running Springs And Big Bear, Seven Oaks, Skyforest, Baldwin Lake,
Mentone, Highway 330 Between San Bernardino And Running Springs and
Highway 18 Between Baldwin Lake And Lucerne Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Remain alert for flooding even in locations not receiving rain.
Arroyos, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.
Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry arroyos is likely. The heavy rains
will likely trigger rockslides, mudslides and debris flows in steep
terrain, especially in and around these areas.
&&
LAT...LON 3436 11683 3421 11677 3407 11678 3404 11714
3421 11722 3434 11716
$$
Small990
WGUS76 KSGX 112128
FFSSGX
Flash Flood Statement
National Weather Service San Diego CA
228 PM PDT WED JUL 11 2018
CAC071-112135-
/O.EXP.KSGX.FF.W.0005.000000T0000Z-180711T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
228 PM PDT WED JUL 11 2018
...THE FLASH FLOOD WARNING FOR SAN BERNARDINO COUNTY WILL EXPIRE AT
230 PM PDT...
The thunderstorms have continued to weaken, and flash flooding is no
longer expected to pose a threat, so the warning will be allowed to
expire at 230 PM. Please continue to heed any remaining road
closures.
LAT...LON 3436 11683 3421 11677 3407 11678 3404 11714
3421 11722 3434 11716
$$
SmallWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Jul 11, 9:38 AM PDT, 1 hour 51 minutes earlier.
Area forecast discussion, Jul 11, 9:38 AM PDT, 1 hour 51 minutes before
Area Forecast Discussion National Weather Service San Diego CA 938 AM PDT Wed Jul 11 2018 .SYNOPSIS... Monsoonal moisture remains in place today with mostly sunny skies and will bring widely scattered thunderstorms during the this afternoon and Thursday afternoon...mainly for the mountains...foothills...high deserts...and possible spilling into the Inland Empire. Slow drying will begin on Thursday with greater drying for Friday and Saturday as an upper high pressure builds right over southern California. Inland temperatures will increase Friday and Saturday to slightly above normal while the coastal areas are about average or slightly above. For coastal areas...a coastal eddy will bring a greater return of coastal low clouds for tonight into Thursday morning. Upper level high pressure will lift north over California and Nevada on Sunday and persist through next week. This will keep average but warm July temperatures over the region with some inland areas going above average. Monsoonal moisture will increase slightly and bring isolated mountain thunderstorms. && .DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE... SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO COUNTIES... Deep monsoonal moisture remains in place with 1.5 to 1.7 inch precipitable water widespread. The difference today is a short wave trough (vort max) is located over us (see water vapor imagery) with the resultant mid clouds over the high deserts and Inland Empire but clear elsewhere. This is drifting to the west in deep uniform east to northeast mid-level steering flow. Based on mesoanalysis we are stable now and limited or no elevated instability. However, with abundant sunshine and easterly flow which will collide with afternoon sea breeze penetrating inland, there should be good upslope forcing to reach the increasing boundary layer and mid level instability in the wake of the vort max. Mid level drier air increases instability aloft. The steering flow supports pushing storms westward and into the opposing westerly onshore flow sea breeze. Thus isolated cells should move and develop in the Inland Empire and some cells drifting down into foothills. It appears all mountains have a chance for deep convection this afternoon but the earliest initiation and stronger more persistent activity should be the eastern San Bernardino mountains and Onyx Peak down to the Santa Rosa Plateau. The activity in San Diego Mountains will be less but given the easterly flow Palomar Mountain which is west of the crest line could see a thunderstorm. The latest high resolution model data such as ARW, local WRF, NAM3 and HRRR support this coverage. There is the potential for isolated flash flood producing storms. Given the monsoon moisture in place dewpoints are elevated in the 50s and 60s but even higher on the coast due to ocean temperatures in the low 70s. Temperautures today are below normal in deserts due to the moisture levels but still above normal on the coastal plain and mesas...and about normal for inland valleys. There is a weak coastal eddy tonight and more organized marine low clouds will develop and portions of it pushing inland to near the I-15 of San Diego County. Moisture levels slowly decrease on Thursday and this is due to the mean layer flow or steering flow at mid levels turning southerly (versus easterly). This allows for cells to form along the crest line upslope convergence but less activity on Thursday. There will be more marine influence but warming air mass so offsetting conditions on the coast into Friday. Upper level high pressure at 594 DM at 500 mb over Socal builds back quickly on Friday for a warming air mass. This center is over our region and 500 mb flow becomes near zero. 850 mb temperatures rise from 22-24C on Thursday to 23 to 26C. There should be several degree rise in temperatures for the deserts up to average values and slight increase for coastal and inland valleys. The upper high them drifts just north of Socal across Point Conception and extends over Reno Nevada. This sets the stage for northeasterly wind flow and a slow increase in monsoon tropical moisture. The airmass is progged to stay warm but still near July averages or slightly above Sunday through next week with 850 mb temperatures 24 to 28C over the entire region. This will hold the marine layer down. This type of flow can be conducive to mid level easterly waves and enhanced thunderstorms but right now at least isolated convection for high terrain. By mid next week the upper high drifts back over the favored 4-corners region which brings the classic southeast monsoonal flow over Socal with July like temperatures at or slightly above normal. && .AVIATION... 111600Z...Coast...VFR this afternoon then areas of stratus developing tonight with bases 1000-1200 MSL before clearing by 10 AM Thursday. Valleys/Mountains/Deserts...Scattered SHRA/TSRA will form over the mountains this afternoon after 19Z. Tendency of TSRA will be a slow westward movement, possibly into the Inland Empire, inland valleys of San Diego County and parts of the deserts. However, probabilities of impacts at the TAF sites at these locales are very low. Wind gusts 30+ KT likely in and near TSRA. TSRA will end after 02Z with another chance of mountain TSRA Thu afternoon. && .MARINE... No hazardous marine weather is expected through Saturday && .BEACHES...Ocean teamperaturs in the low to mid 70s. && .FIRE WEATHER...The humidity has increased in the warm tropical air mass but the threat for lightning activity exists today. && .HYDROLOGY...Thunderstorm potential does bring isolated flash flood potential to mountains and foothills. && .SKYWARN... Skywarn activation is not requested. However weather spotters are encouraged to report significant weather conditions. Spotters may be asked to report this afternoon. && .SGX WATCHES/WARNINGS/ADVISORIES... CA...NONE. PZ...NONE. && PUBLIC/FIRE WEATHER...Tardy AVIATION/MARINE...Gregoria
The office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 11:14 AM PDT | Flash Flood Watch | SGX | Riverside, San Bernardino, San Diego | 8 hr |
| Jul 11, 12:47 PM PDT | Severe Thunderstorm Warning | SGX | San Diego | 88 min |
| Jul 11, 1:30 PM PDT | Areal Flood Advisory | SGX | San Bernardino | 3 hr |
| Jul 11, 2:47 PM PDT | Coastal Flood Advisory | SGX | Orange, San Diego | 3 days |
| Jul 11, 2:59 PM PDT | Flash Flood Warning | SGX | San Bernardino | 3 hr |
Nearby
Flash Flood Warnings in California, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.